Taste Changes and Miracle Fruit
Taste changes (Dysgeusia) are a common side effect of cancer treatments. Some may experience a metallic or chemical taste that causes food to become unappealing. Chemotherapy and radiation therapy can cause bitter, sweet and salty foods to taste differently. The result can cause nutritional and weight loss issues. "What happens in patients is the food tastes so metallic and bland, it becomes repulsive," said Dr. Mike Cusnir, oncologist at Mount Sinai Medical Center. "Most of the patients undergoing chemotherapy have weight loss. Then they cut further into their diet and then this furthers the weight loss. It causes malnutrition, decreased function of the body and electrolyte imbalance." (CNN March 2009)
In November of 2011, the American Society for Integrative Oncology released findings from the 8th annual SIO conference including a study by Dr. Cusnir regarding taste changes and possible relief with eating the African fruit Synsepalum Dulcificum, also known as Miracle Fruit (MF.) According to the SIO, "Patients reported a 30 percent improvement in taste; in addition, 40 percent believed the MF was helpful. When considering at least stabilization of taste, the best response rate was 54 percent. There was no significant change in weight during the study. In the preliminary analysis, the response to the MF fruit appears encouraging."
The fruit contains a glycoprotein called miraculin which temporarily masks the sour-taste buds and stimulates the sweet-taste receptors. This causes the brain to misinterpret the taste of acidic/sour foods, making them taste sweet. The effects can last 30-45 minutes. Although miracle fruit is not approved by the federal Food and Drug Administration as a drug, dietary supplement or food additive, it can be eaten as food.
We would love to hear from you! Have you experienced relief with taste changes by eating Miracle Fruit? Click HERE to contact us and tell us your story. You can also find and comment on this post on our Facebook page HERE. Your experiences may help others who are dealing with taste changes during cancer treatments.